Sign In
CPSI Share                                                                  
​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​ ​​
Topic: Medication
Publication Type: Medication Alert
Single or Multiple Incident: multiple
Date: 10/1/2003 12:00:00 AM
Country: Australia
Organization: Western Australia Department of Health (Australia)

"This Medication Alert reviews serious and fatal patient safety incidents involving the use of concentrated potassium chloride. Several incidents are described. Generally the following have been found to be contributing factors and/or causes for the incidents: • Wrong ampoule - Potassium chloride ampoules are mistaken for ampoules of similar appearance, such as sodium chloride 0.9% (normal saline) when reconstituting a drug for injection. • Cognitive mix-up - The intent is to select frusemide / furosemide (a diuretic), but a potassium chloride ampoule is selected by mistake and administered. This type of cognitive error is thought to arise due to the frequent use of potassium chloride in patients who are taking frusemide; conditioning staff to the familiar pairing of the two drugs. • Preparation error - An intravenous infusion of potassium chloride is prepared incorrectly. The Alert states that all the incidents have a common root cause—potassium chloride ampoules are available as medication stock in wards and other patient care areas. Several general and facility specific recommendations to reduce likelihood of occurrence of this incident are provided. Only those recommendations with universal application are provided in this summary."

Additional Details

Medication/Gas/Fluid:
"potassium chloride for injection concentrate, potassium chloride for injection, potassium phosphate, concentrated potassium salts, frusemide, furosemide, sodium chloride 0.9%, normal saline"
Medication/IV List:
"potassium chloride for injection concentrate, potassium phosphates injection, "


Intravenous POTASSIUM CHLORIDE can be fatal if given inappropriately